Alert archive / Virginia / Flash Flood Warnings in 2023
Flash Flood Warning 44, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jul 20, 2023, 5:48 PM EDT for City of Norfolk, City of Virginia Beach, Virginia. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2023, 5:48 PM EDT (21:48 UTC)
- Expired
- Jul 20, 2023, 7:00 PM EDT
- In force
- 72 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Norfolk radar (KAKQ), 80 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1166 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 4:01 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 20, 4:01 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 401 PM EDT Thu Jul 20 2023 .SYNOPSIS... Scattered showers and storms will be possible this afternoon into Friday afternoon ahead of an approaching cold front. That front crosses the area late Friday into Friday night, bringing slightly cooler and drier temperatures for the upcoming weekend. A warming trend is expect by the middle to later part of next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 335 PM EDT Thursday... Latest analysis depicts a stationary front located north of the local area with a trough over the Great Lakes. Widespread CU have developed across the area this afternoon with widely scattered showers and storms possible near the coast along the sea breeze. While the best forcing/dynamics remain south of the area this evening, enough instability (~1500 J/Kg of MLCAPE) and modest deep layer shear (30-40 kt) will be present for a few stronger storms. That being said, SPC has kept the severe risk away from the local area. Diurnal convection tapers off late this afternoon into this evening. A trough moves into the area late tonight into Fri morning, allowing for additional showers and storms across far N portions of the area and especially the Eastern Shore. The main line (or broken line) is expected to move over the MD Eastern Shore between 9-15z with showers/storms likely. A few storms may be strong to severe given backed SE sfc winds, steepening lapse rates, and sufficient shear and CAPE. Temps as of 330 PM ranged from the upper 80s to lower 90s with lows tonight in the upper 60s NW and lower 70s for most. Patchy fog will be possible over the MD Eastern Shore as well as the NW Piedmont late tonight. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/... As of 350 PM EDT Thursday... Ongoing showers and storms are expected Fri morning as a trough moves across the Eastern Shore. A few storms may be strong to severe. The trough hangs up along the coast during the day with scattered showers/storms developing in the vicinity of the Ches Bay and moving SSE/S during the afternoon. Total QPF through Fri of 0.1- 0.3" along the coast of VA and 0.5-1.0" across the Eastern Shore with locally heavier totals possible. WPC has a Marginal Risk for excessive rainfall across far E portions of the FA to account for the potential for localized flash flooding from the slow moving convection. Any lingering showers/storms move offshore by Fri evening with a cold front crossing the area Fri night. Highs Fri in the lower 90s (90-93F). Additionally, heat indices of 100-104F are possible across SE VA/NE NC. That being said, think widespread heat indices will remain just below Heat Advisory criteria so will hold off on any headlines for now. Lows Fri night in the lower 60s NW to lower 70s SE. A cold front pushes across the FA Fri night with cooler and drier conditions Sat and a pleasant weekend in store. Highs Sat in the mid- upper 80s with dewpoints in the upper 50s to lower 60s W to the mid to upper 60s E. Most areas remain dry Sat but cannot rule out an isolated shower or storm in NE NC given a sfc low passing to the S. Lows Sat night in the lower 60s W (potentially upper 50s in typically cooler, rural locations) to upper 60s E. Sun remains pleasant with highs in the upper 80s to near 90F and lows in the mid 60s W to upper 60s to near 70F E. Similar to Sat, most areas remain dry but cannot rule out an isolated shower or storm in the far W Piedmont. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 400 PM EDT Thursday... The trough weakens over the area through next week with zonal flow by mid-late week and a warming trend expected. The best chance for showers/storms is Mon across the Piedmont with decreasing diurnal convection chances through the rest of the week as high pressure remains over the area. Highs in the upper 80s Mon, upper 80s to near 90F Tues, lower 90s Wed, and mid 90s Thurs. Lows in the mid 60s W to lower 70s E Mon night, upper 60s W to lower 70s E Tues and Wed night, and low-mid 70s Thurs night. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... As of 210 PM EDT Thursday... SCT-BKN CU have developed this afternoon with isolated to widely scattered showers and storms expected to continue through the afternoon. RIC is the lowest confidence for seeing storms in the vicinity so left out VCTS. Otherwise, added VCTS for all remaining terminals. Showers and storms taper off late this afternoon into this evening. A trough moves into the area late tonight into Fri morning with additional showers and storms expected across the Eastern Shore (including SBY) and perhaps extending into the Northern Neck. Some additional showers and storms are possible near the bay and across the Eastern Shore Fri afternoon. Reduced VIS, gusty winds, and MVFR CIGs will be possible with any storms. Primarily VFR CIGs outside of occasional drops to MVFR with CU. Additionally, patchy fog is possible at SBY and over the far NW Piedmont late tonight. Winds are light and variable this afternoon (3-7 kt), become SE 5 kt this evening, and then become W 5-10 kt Fri behind a low that passes to the north. Outlook: A cold front will cross inland terminals Fri into Fri night with isolated afternoon showers and storms possible along the coast. Behind the front, dry and VFR conditions continue through most of the weekend with a chance of afternoon/evening showers and storms returning Monday. && .MARINE... As of 300 PM EDT Thursday... Benign marine conditions are expected to prevail through tomorrow outside of any afternoon/evening scattered showers and thunderstorms. Winds this afternoon are generally out of the E to SE and range from 5 to 10 knots. Winds take on more southerly component later this evening into tonight and increase to around 10 to 15 knots (a few gusts to 20 knots possible at elevated sites). Winds turn around to the W and then NW by tomorrow evening/night as a weak front approaches and crosses the waters. Winds likely briefly increase to around 10 to 15 knots tomorrow night as slightly drier and cooler air filters into the region. Still looking at the potential for a few hours worth of gusts around 20 knots with the best timing from shortly after midnight until around 7-8 AM Saturday. Benign, sub-SCA conditions return later Saturday into early next week with high pressure generally situated north of the area and low pressure systems staying well to the south. Seas will hover right around 2 feet through this evening, before briefly building to 2 to 3 feet later tonight into tomorrow morning. Seas will then run around 2 feet later tomorrow through this weekend. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...RMM NEAR TERM...RMM SHORT TERM...RMM LONG TERM...RMM AVIATION...RMM MARINE...AJB
Hazardous weather outlook, Jul 20, 4:10 PM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 410 PM EDT Thu Jul 20 2023 NCZ012>017-030>032-VAZ048-060>062-064>069-079>083-087>090-092-093- 096-097-509>522-212015- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Fluvanna-Prince Edward-Cumberland-Goochland- Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Greensville-Sussex- Surry-James City-Southampton-Isle of Wight-Suffolk-Chesapeake- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 410 PM EDT Thu Jul 20 2023 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ102-212015- Eastern Currituck- 410 PM EDT Thu Jul 20 2023 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-VAZ099-212015- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Accomack- 410 PM EDT Thu Jul 20 2023 This Hazardous Weather Outlook is for southeast Maryland and southeast Virginia. .DAY ONE...Tonight. Scattered showers and storms are likely late tonight with some strong to severe storms possible. Locally heavy rain and gusty winds are the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered showers and storms are likely Friday with some strong to severe storms possible. Locally heavy rain and gusty winds are the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ098-212015- Virginia Beach- 410 PM EDT Thu Jul 20 2023 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated to scattered showers and storms are possible Friday with some strong storms possible. Locally heavy rain and gusty winds are the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ075>078-084>086-095-100-523>525-212015- Westmoreland-Richmond-Northumberland-Lancaster-Gloucester-Middlesex- Mathews-Norfolk/Portsmouth-Northampton-York-Newport News- Hampton/Poquoson- 410 PM EDT Thu Jul 20 2023 This Hazardous Weather Outlook is for east central Virginia, eastern Virginia and southeast Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated to scattered showers and storms are possible Friday with some strong storms possible. Locally heavy rain and gusty winds are the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 20, 1:37 PM EDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Wakefield VA
137 PM EDT Thu Jul 20 2023
VAZ085-086-201815-
Mathews VA-Middlesex VA-
137 PM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of southeastern
Middlesex and central Mathews Counties through 215 PM EDT...
At 136 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mathews. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible.
Locations impacted include...
Mathews, Gwynn, Blakes, Diggs, Ruff, Moon, Laban, Hudgins, Redart and
North.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3739 7635 3747 7642 3754 7634 3753 7633
3755 7633 3755 7630 3756 7630 3756 7632
3761 7626 3759 7625 3758 7626 3755 7626
3746 7621 3739 7620
TIME...MOT...LOC 1736Z 241DEG 2KT 3746 7633
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
BROWNSpecial weather statement, Jul 20, 3:33 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
333 PM EDT Thu Jul 20 2023
MDZ022>024-202015-
Wicomico MD-Somerset MD-Inland Worcester MD-
333 PM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of northeastern
Somerset, southeastern Wicomico and southwestern Worcester Counties
through 415 PM EDT...
At 333 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Snow Hill, or 9 miles east of University Of Maryland
Eastern Shore, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible.
This strong thunderstorm will be near...
Snow Hill and Newark around 415 PM EDT.
Other locations impacted by this storm include Longridge,
Salisbury-Wicomico, Cokesbury, Powellville, Mount Wesley, Whiton,
Girdletree, Whitesburg and Stockton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3806 7537 3812 7566 3837 7557 3834 7528
TIME...MOT...LOC 1933Z 280DEG 10KT 3820 7552
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
WrayThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:29 PM EDT | Special Weather Statement | AKQ | City of Suffolk | 46 min |
| Jul 20, 1:37 PM EDT | Special Weather Statement | AKQ | Mathews | 38 min |
| Jul 20, 5:29 PM EDT | Areal Flood Advisory | AKQ | City of Norfolk, City of Virginia Beach | 19 min |
| Jul 20, 3:33 PM EDT | Special Weather Statement | AKQ | Worcester | 42 min |
Nearby
Flash Flood Warnings in Virginia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.